Sudden Cardiac Arrest and Death Associated with Application of Shocks from a TASER Electronic Control Device
Background—Rationale: The safety of electronic control devices (ECDs) has been questioned. The rationale for this submission was to analyze in detail cases of loss of consciousness associated with ECD deployment.
Methods and Results—Eight cases of TASER X26 ECD-induced loss of consciousness were studied. In each instance, when available, police, medical and emergency response records, ECD dataport interrogation, automated external defibrillator (AED) information, ECG strips, depositions, and autopsy results were analyzed. First recorded rhythms were ventricular tachycardia/fibrillation in six and asystole (after about 30 minutes of non-responsiveness) in one. An external defibrillator reported a "shockable rhythm" in one, but no recording was made. This report offers evidence regarding the mechanism by which an ECD can produce transthoracic stimulation resulting in cardiac electrical capture and ventricular arrhythmias leading to cardiac arrest.
Conclusions—ECD stimulation can cause cardiac electrical capture and provoke cardiac arrest due to ventricular tachycardia/ventricular fibrillation. After prolonged ventricular tachycardia/ventricular fibrillation without resuscitation, asystole develops.
- Received February 2, 2012.
- Accepted March 19, 2012.
- Copyright © 2012, American Heart Association, Inc. All rights reserved. Unauthorized use prohibited